Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 117, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 2, 2000, 3:12 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2000, 3:12 PM CDT (20:12 UTC)
- Expired
- Jul 2, 2000, 3:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:25 PM CDT | Hail 1 | Sioux Rapids, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -369 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
324 WUUS53 KFSD 022013 SVRFSD IAC021-041-022045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 312 PM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUENA VISTA COUNTY IN NORTHWEST IOWA CLAY COUNTY IN NORTHWEST IOWA * UNTIL 345 PM CDT * AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SIOUX RAPIDS...OR ABOUT 17 MILES SOUTH OF SPENCER...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEBB AROUND 325 PM CDT MARATHON AROUND 330 PM CDT AT 310 PM GOLF BALL SIZE HAIL WAS REPORTED NEAR WEBB. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:50 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 2, 2:50 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT SUN JUL 2 2000 SAT AND WSR-88D SHWG OUTFLOW BNDRY MOVG S THRU XTRM SE SD AND NW IA. WDLY SCTD TSTMS POPING UP AGN IN NW IA SO WILL HAV SOME SCTD EARLY EVE TSTMS THERE. GOING MORE WITH ETA FOR THE NXT COUPLE OF DAYS AND LOOKS LIKE MAIN FNTAL BNDRY WILL STAY TO S TNGT AND KEEP US OUT OF TSTMS WITH NOTHING TO SET THEM OUT. PLNTY OF MSTR ARND WITH WNDS BCMG LGT ERLY AND SHLD SEE LO CLDS AND AREAS OF FOG FORMG LATE TNGT. WITH SHORT NGT MOST OF THIS SHLD BRKUP AGN DURING ERLY MRNG HOURS MON. ON MON SE TO S FLOW PICKS UP AGN AS SFC LO DVLPS TO W. NXT S/WV MOVS NE UP FLOW AND WILL PUT A SLGT CHC OF LATE AFTN TSTMS IN SW PART OF CWA. AS S/WV MOVS NE MON NGT WILL GO WITH SCTD TSMT WRN PART OF CWA. SRN JET IS INCRSG OVR RST OF CWA MON NGT AND AS SRN END OF S/WV MOVS THRU WILL PUT IN LAT NGT TSTMS OVRALL BUT FAR E PART OF CWA. TSTMS SPRDG IN FAR E TUE WHILE MST TSTMS SHLD BE OVR REST OF CWA TUE MRNG. GNLY WENT ALNG WITH FWC TEMPS. IN EXTENDED...PLNTY OF MSTR AND WITH BRNDY HANG ARND AND S/WVS MOVG THRU...TSTMS ON WED AND THU LOOKS TO BE THE BEST BET AND THEN DCRSG ON FRI. BUT TRYING TO PIN IT DWN IS IFFY..SO WILL GO FOR A CHC EACH DAY. MRF TEMPS LOOK RSNBL. .FSD...NONE WB
In the hours before
Local storm report, Jul 2, 10:45 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SUN JUL 02 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM STORDEN MN WIND DAMAGE
07/02/00 COTTONWOOD BRANCHES DOWN, DAMAGE
TO SCREENS, PAINT TAKE
OFF HOUSE, IN STRONG
WINDS AND HAIL. NO WIND
SPEED OR HAIL SIZE
REPORTED. 2 INCHES OF
RAIN. REPORTED BY PUBLIC.
0405 AM 3 NW MOUNTAIN LAKE MN .75 INCH HAIL
07/02/00 COTTONWOODSpecial weather statement, Jul 2, 10:56 AM CDT, 4 hours 16 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1056 AM CDT SUN JUL 2 2000 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A FRONTAL BOUNDARY FROM SOUTHEAST MINNESOTA THROUGH SOUTHEAST SOUTH DAKOTA TO CENTRAL NEBRASKA...WILL MOVE SLOWLY SOUTHEAST THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA...HOWEVER NO SEVERE WEATHER IS EXPECTED AT THIS TIME. SDZ038>040-050-052>069-MNZ071-072-080-081-089-090-097-098-IAZ001>003-030500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS- GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-MC COOK- MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-COTTONWOOD-JACKSON- LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-ROCK-DICKINSON-LYON IA- OSCEOLA- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON... ROCK RAPIDS...SPIRIT LAKE 1056 AM CDT SUN JUL 2 2000 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ070-071-IAZ012>014-020>022-031-032-NEZ013-014-030500- CLAY-UNION-BUENA VISTA-CHEROKEE-CLAY IA-IDA-O'BRIEN-PLYMOUTH-SIOUX- WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...LE MARS...SIOUX CENTER...SIOUX CITY... SPENCER...STORM LAKE 1056 AM CDT SUN JUL 2 2000 * FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS WERE DISSIPATING OVER THE AREA LATE THIS MORNING BUT THEY MAY REFORM AGAIN LATER THIS AFTERNOON. HOWEVER NO SEVERE THUNDERSTORMS ARE EXPECTED. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 50 MPH. SMALL HAIL...PEA SIZE. BRIEF HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. WB
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:44 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 31 min |
| Jul 2, 5:15 PM CDT | Tornado Warning | FSD | Buena Vista, Cherokee | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.